Eight new fatalities from valproate (VPA)-related hepatotoxicity, 6 reversible cases, and a review of 132 fatal cases Worldwide are reported from various Universities in Germany. In fatal cases, 65% were developmentally delayed, 75% were taking additional AEDs, and 65% were >2 years old. Early symptoms were nausea, vomiting, apathy, coma, exacerbation of seizures, and febrile infections. Two thirds of fatalities occurred within 6 months of introducing VPA. In reversible cases, VPA had been withdrawn promptly. In addition to Alper’s disease, a variety of underlying metabolic defects, especially acyl CoA-dehydrogenase deficiency, has been recognized in some cases of VPA-related hepatotoxicity. 
COMMENT. Metabolic testing is indicated in children <2 years old with developmental abnormalities when considering VPA therapy. Those patients with recognized metabolic disorders should not receive VPA. Further, VPA should be discontinued promptly and alternative AEDs substituted at the earliest sign of liver failure, if seizures are suddenly exacerbated, and particularly with status epilepticus and febrile infections.